Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 92, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2002, 8:40 PM CDT for Roberts County, South Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2002, 8:40 PM CDT (01:40 UTC)
- Expired
- Jul 9, 2002, 9:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Roberts County, SD
The radar
The Aberdeen radar (KABR), 115 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1791 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
941 WUUS53 KABR 100140 SVRABR SDC109-100245- /NEW.KABR.SV.W.0155.100140-100245/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 840 PM CDT TUE JUL 9 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 945 PM CDT * AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF CLAIRE CITY...OR ABOUT 11 MILES SOUTHWEST OF LIDGERWOOD...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLAIRE CITY AROUND 855 PM CDT NEW EFFINGTON AROUND 910 PM CDT VICTOR AROUND 915 PM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4594 9719 4587 9720 4566 9690 4586 9676 MOHR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:45 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 9, 3:45 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 345 PM CDT TUE JUL 9 2002 FORECAST CHALLENGE WILL BE PRECIPITATION TONIGHT AND WEDNESDAY AND MAX/MIN TEMPERATURES ALL PERIODS. SHORT TERM DISCUSSION... WATER VAPOR IMAGERY DEPICTS UPPER LEVEL CLOSED LOW PUNCHING THROUGH UPPER LEVEL RIDGE AND ROUNDING TOP OF SAID RIDGE THIS AFTERNOON. MODEL PREFERENCE LEANS HEAVY ON RUC/MESO ETA FOR TONIGHT PERIOD WITH MESO ETA USED THROUGHOUT DAY 2 AND AVN PICKING UP THE REMAINS FOR DAY 3. NO SIGNIFICANT MODEL DESCREPANCIES THIS MORNING. AVN APPEARED A FEW DEGREES TOO WARM AT 700MB BASED ON UPPER AIR ANALYSIS. RUC/MESO ETA MODEL ALSO DOING A BETTER JOB RIGHT NOW IN PRECIPITATION FORECAST IN THE NEAR TERM. TONIGHT...RUC AND MESO ETA MODEL DEPICTING HIGHLY SHEARED ENVIRONMENT OVER CENTRAL CWA AND BY 06Z OVER EASTERN CWA. INSTABILITY IS IN PLACE WITH MINIMAL CAPPING. JUST WAITING FOR THE LOW LEVEL WIND ENVIRONMENT TO PICK UP THE PACE. VGP OVER 0.3 AND EHI OVER 2.5 BEING ADVERTISED TODAY BY THE RUC DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WITH 0-3KM WIND SHEAR VECTOR EXPECTED TO BE BETWEEN 45 AND 90 DEGREES OF CONVECTIVE LINE ORIENTATION...COULD SEE SUPERCELLULAR ENVIRONMENT QUICKLY CHANGE OVER TO LINEAR SQUALL LINE TYPE SCENARIO DURING THE OVERNIGHT HOURS IN THE EASTERN CWA. PLENTY OF MOISTURE THROUGHOUT THE COLUMN...SO POTENTIAL DOES EXIST...ESPECIALLY IN THE EXTREME EAST...FOR HEAVY RAINERS. THANKS FOR THE HEADS UP AND COORDINATION CHANHASSEN. WEDNESDAY...UPPER LOW PASSES OVER EASTERN HALF OF CWA. WITH DECENT COOLING BETWEEN 850MB AND 500MB...WOULD EXPECT TO SEE SOME INSTABILITY SHOWER AND/OR THUNDERSTORM ACTIVITY MAINLY OVER CENTRAL AND EASTERN CWA. INVERTED SURFACE TROUGH SWINGS THROUGH ON WEDNESDAY AND TRUE SURFACE TO 850MB CAA...IF THERE IS TO BE ANY...TO START BY MIDDAY ON WEDNESDAY AND CARRY THROUGH THURSDAY. AS A RESULT HAVE KNOCKED TEMPS DOWN A BIT ON THURSDAY WITH LEE SIDE TROUGH DEVELOPING OVERNIGHT THURSDAY NIGHT AS COLD SURFACE HIGH CENTER STARTS PUSHING EAST AWAY FROM CWA. EXPECT WINDS TO COME UP SOMEWHAT AS PRESSURE GRADIENT INCREASES AND SHOULD BEGIN TO SEE TEMPS ON THE REBOUND ON FRIDAY UNDER A MOSTLY SUNNY SKY. ALSO HAVE INSERTED AREAS OF FOG FOR WEDNESDAY NIGHT AND THURSDAY MORNING RESULTING FROM MAX RADIATIONAL COOLING AND LIGHT WINDS UNDER SURFACE HIGH PRESSURE AXIS CENTERED ON CWA. EXTENDED DISCUSSION... ALL MODELS IN FAIRLY GOOD AGREEMENT THROUGHOUT THE EXTENDED SHOWING HIGH PRESSURE ACROSS MOST OF THE WRN US THROUGH MON. AVN EXT SEEMS TO HAVE THE BEST HANDLE ON THE RIDGE BUILDING INTO THE UPPER MIDWEST THROUGHOUT THE WEEKEND. BY MONDAY...MODELS SHOW A TROF MOVING INTO THE PAC NW...AND THEN TRACKING EAST ACROSS SOUTHERN CANADA. W US RIDGE WILL BEGIN TO WEAKEN SOMEWHAT...INDICATING MORE OF A ZONAL FLOW SETTING UP ACROSS THE NORTHERN PLAINS BY EARLY NEXT WEEK. THE AVN EXT ALSO BRINGS A WEAK SHORTWAVE SOUTH OUT OF CANADA AND ACROSS MN AND WI SAT NITE INTO SUN. THE MAIN CHANCE OF PRECIP ACROSS THE REGION WITH THE ASSOCIATED SFC BOUDNARY WILL BE EAST OF THE CWA INTO MN AND WI. WITH CURRENT MODEL PROJECTION OF THE PAC NW TROF MOVING E AND DROPPING SOUTH INTO THE UPPER GRT PLAINS ON TUE INTO WED...THERE MAY BE SOME PRECIP CHANCES ACROSS THE CWA DURING THE MIDDLE OF NEXT WEEK...BUT WILL KEEP FORECAST DRY FOR NOW. WITH THE RIDGE BUILDING INTO THE AREA...EXPECT A WARMING TREND FOR THE WEEKEND...SO HAVE RAISED TEMPERATURES SLIGHTLY HIGHER THAN GUIDANCE THROUGHOUT THE EXTENDED PERIOD. .ABR...NONE. DORN/ALBRECHT
In the hours before
Local storm report, Jul 9, 6:50 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
650 PM CDT TUE JUL 9 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 14 NNE LEOLA SD 4.50 INCH HAIL
07/09/02 MCPHERSON
0616 PM 13 NNE LEOLA SD 1.00 INCH HAIL
07/09/02 MCPHERSON
DMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:21 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.